Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An analysis of a class of variational multiscale methods based on subspace decomposition

Authors: Ralf Kornhuber, Daniel Peterseim and Harry Yserentant
Journal: Math. Comp.
MSC (2010): Primary 65N12, 65N30, 65N55
Published electronically: January 19, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Numerical homogenization tries to approximate the solutions of elliptic partial differential equations with strongly oscillating coefficients by functions from modified finite element spaces. We present a class of such methods that are closely related to the methods that have recently been proposed by Målqvist and Peterseim [Math. Comp. 83, 2014, pp. 2583-2603]. Like these methods, the new methods do not make explicit or implicit use of a scale separation. Their comparatively simple analysis is based on the theory of additive Schwarz or subspace decomposition methods.

References [Enhancements On Off] (What's this?)

  • [1] I. Babuška, J. E. Osborn, and Generalized finite element methods: their performance and their relation to mixed methods, SIAM J. Numer. Anal. 20 (1983), no. 3, 510-536. MR 701094,
  • [2] Randolph E. Bank and Harry Yserentant, On the $ H^1$-stability of the $ L_2$-projection onto finite element spaces, Numer. Math. 126 (2014), no. 2, 361-381. MR 3150226,
  • [3] Mario Bebendorf, Low-rank approximation of elliptic boundary value problems with high-contrast coefficients, SIAM J. Math. Anal. 48 (2016), no. 2, 932-949. MR 3472012,
  • [4] Susanne C. Brenner, Two-level additive Schwarz preconditioners for nonconforming finite elements, Domain decomposition methods in scientific and engineering computing (University Park, PA, 1993) Contemp. Math., vol. 180, Amer. Math. Soc., Providence, RI, 1994, pp. 9-14. MR 1312372,
  • [5] Stephen Demko, Inverses of band matrices and local convergence of spline projections, SIAM J. Numer. Anal. 14 (1977), no. 4, 616-619. MR 0455281,
  • [6] Alexandre Ern and Jean-Luc Guermond, Finite element quasi-interpolation and best approximation, ESAIM Math. Model. Numer. Anal. 51 (2017), no. 4, 1367-1385. MR 3702417
  • [7] Wolfgang Hackbusch, Hierarchical Matrices: Algorithms and Analysis, Springer Series in Computational Mathematics, vol. 49, Springer, Heidelberg, 2015. MR 3445676
  • [8] Wolfgang Hackbusch and Florian Drechsler, Partial evaluation of the discrete solution of elliptic boundary value problems, Comput. Vis. Sci. 15 (2012), no. 5, 227-245. MR 3159189,
  • [9] Ralf Kornhuber and Harry Yserentant, Numerical homogenization of elliptic multiscale problems by subspace decomposition, Multiscale Model. Simul. 14 (2016), no. 3, 1017-1036. MR 3536998,
  • [10] Axel Målqvist and Daniel Peterseim, Localization of elliptic multiscale problems, Math. Comp. 83 (2014), no. 290, 2583-2603. MR 3246801,
  • [11] P. Oswald, On a BPX-preconditioner for $ {\rm P}1$ elements, Computing 51 (1993), no. 2, 125-133. MR 1248895,
  • [12] Daniel Peterseim, Variational multiscale stabilization and the exponential decay of fine-scale correctors, Building bridges: connections and challenges in modern approaches to numerical partial differential equations, Lect. Notes Comput. Sci. Eng., vol. 114, Springer, [Cham], 2016, pp. 341-367. MR 3616023
  • [13] Jinchao Xu, Iterative methods by space decomposition and subspace correction, SIAM Rev. 34 (1992), no. 4, 581-613. MR 1193013,
  • [14] Jinchao Xu and Ludmil Zikatanov, On an energy minimizing basis for algebraic multigrid methods, Comput. Vis. Sci. 7 (2004), no. 3-4, 121-127. MR 2097099,
  • [15] Harry Yserentant, Old and new convergence proofs for multigrid methods, Acta numerica, 1993, Acta Numer., Cambridge Univ. Press, Cambridge, 1993, pp. 285-326. MR 1224685,

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N12, 65N30, 65N55

Retrieve articles in all journals with MSC (2010): 65N12, 65N30, 65N55

Additional Information

Ralf Kornhuber
Affiliation: Institut für Mathematik, Freie Universität Berlin, 14195 Berlin, Germany

Daniel Peterseim
Affiliation: Institut für Mathematik, Universität Augsburg, 86135 Augsburg, Germany

Harry Yserentant
Affiliation: Institut für Mathematik, Technische Universität Berlin, 10623 Berlin, Germany

Received by editor(s): November 22, 2016
Received by editor(s) in revised form: May 6, 2017
Published electronically: January 19, 2018
Additional Notes: This research was supported by Deutsche Forschungsgemeinschaft through SFB 1114
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society